Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

October 6, 2018Cattaraugus County, Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this special weather statement at Oct 6, 2018, 8:41 PM EDT for Cattaraugus County, Chautauqua County, Erie County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2018, 8:41 PM EDT (00:41 UTC)
Expired
Oct 6, 2018, 9:30 PM EDT
In force
49 min
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 63 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WWUS81 KBUF 070041
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
841 PM EDT SAT OCT 6 2018

NYZ010-019-020-085-070130-
Chautauqua-Cattaraugus-Southern Erie-Northern Erie-
841 PM EDT SAT OCT 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CATTARAUGUS...
NORTHERN CHAUTAUQUA AND SOUTHERN ERIE COUNTIES...

At 836 PM EDT, radar indicated strong thunderstorms were located 
along a line extending from near Derby to 10 miles northwest of 
Westfield. Movement was east at 35 mph. The line of storms should 
cross the southern half of Erie county and the northern halves of 
Chautauqua and Cattaraugus counties through 10 PM.

While there is only a minimal threat for severe weather with this 
line of storms...there will be a heightened risk for localized 
flooding. The line of storms already has a history of producing over 
a half inch of rain in just 30 minutes of time. This in combination 
with moderate to heavy rains from earlier in the evening could 
produce localized flooding...especially in areas of poor drainage.

Locations impacted include...
West Seneca, Lackawanna, Dunkirk, Fredonia, Hamburg, East Aurora,
Evans, Boston, Eden, Springville, Colden, Orchard Park, Westfield,
Gowanda, Silver Creek, Blasdell, Ashford, Angola, Mayville and North
Collins.

This includes Interstate 90 between exits 61 and 56.
 
LAT...LON 4244 7950 4253 7939 4260 7919 4272 7909
      4277 7897 4280 7892 4282 7892 4283 7849
      4221 7847 4223 7976 4227 7976 4228 7973
      4231 7977
TIME...MOT...LOC 0036Z 262DEG 32KT 4275 7900 4247 7976 

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Oct 6, 8:23 PM EDT, 18 minutes earlier.

Area forecast discussion, Oct 6, 8:23 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
823 PM EDT Sat Oct 6 2018

.SYNOPSIS...
A cold front will settle south across the area tonight, along with
additional showers and scattered thunderstorms that could produce
locally heavy rainfall. The front will stall across the western
Southern Tier on Sunday, with much cooler temperatures and plenty of
low clouds and scattered showers or drizzle for most areas. It will
be much warmer near the Pennsylvania state line to the south of the
stalled front. This front will move back northward across the region
Monday, ushering in summer-like temperatures and humidity for the
middle of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 820 pm...the scattered convection from this afternoon has
diminished to some leftover showers across Allegany county and
the Saint Lawrence Valley...with most of the area dry as of this
writing. However...this respite will be brief...as regional
radars continue to show convective redevelopment over and near
Lake Erie in the vicinity of the surface cold front...with
showers and scattered thunderstorms still expected to spread
northeastward across our area through the rest of the evening...
then slowly sink southeastward with the surface frontal boundary
overnight. Some of the high resolution model guidance suggests
the potential for locally heavy rainfall during this time
period, as convective elements train along the east/west
oriented frontal zone and take advantage of our unseasonably
moisture-rich environment (PWATs to near 2 inches). Corridors of
heavier rainfall may result in minor flooding in poor drainage
areas, but more significant flooding is not expected given the
progressive nature of the frontal zone, with any training not
able to set up for an extended period of time over any one
location.

The heavier rain and scattered storms will exit the area before
daybreak Sunday as the surface frontal zone continues to sag south
into the western Southern Tier. Model soundings show copious amounts
of low level moisture trapped beneath the steep frontal zone aloft.
This will keep abundant low clouds in place for the bulk of the
area, with a few scattered showers and areas of drizzle in place for
much of the day Sunday. Some fog is also likely across the higher
terrain south of the Thruway later tonight through a portion of
Sunday as the low stratus intersects the hills. A few showers and
scattered thunderstorms may develop by late Sunday afternoon across
the western Southern Tier, near the stalled east/west frontal zone.

The temperature trend will be a challenge given the sharp
temperature gradient across the frontal zone. Temperatures will
surge well into the 70s south of Lake Ontario this afternoon and
remain in the upper 60s to lower 70s through this evening. Overnight
temperatures will pull back through the 60s and into the mid to
upper 50s by daybreak Sunday for the bulk of the area. Low level
northeast winds and low clouds will then keep temperatures only in
the mid 50s along and north of the NYS Thruway on Sunday. Meanwhile,
areas near the PA state line will likely stay just south of the
stalled frontal zone and rise into the low to mid 70s. The North
Country will never break into the warmth tonight, with temperatures
steady in the low to mid 50s through Sunday, and even some 40s near
the Saint Lawrence River with northeast drainage flow locked in
place.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Frontal boundary should remain just south of the area Sunday night
keeping the area in a shallow northerly upslope flow regime into
early Monday. This will allow for plenty of cloud cover, perhaps a
few light showers or maybe some drizzle and patchy fog.

The anomalous subtropical mid-level ridge continues to build farther
to the north and becomes centered just east of the Delmarva Monday
into Monday night. This will force the boundary back north as a warm
front during this time. This will also push weak shortwaves rounding
the northern periphery of the mid level ridge further north into
Canada, leaving only some weak forcing along warm frontal boundary
as it pushes slowly back north across the area. Increasing diurnal
instability will help to develop some widely scattered afternoon
convection Monday, with higher probabilities inland from the lakes.
Well above normal temperatures are expected Monday with most highs
in the mid to upper 70 south of the Thruway, with upper 60s
immediately south of Lake Ontario into the North Country.

A secondary shot of low level warm advection pushing north into a
moist airmass in place may lead to some scattered showers continuing
into Monday night, although any rainfall amounts will remain on the
light side. With our forecast area now solidly in the warm sector,
temperatures will remain much warmer Monday night with lows mainly
in the 60s, with some upper 50s across the North Country.

Ensemble mean 850 mb temperatures nearing +16C suggesting continuing
a high confidence in temperatures reaching a solid 15-20 degrees
above normal Tuesday. Most high temperatures will be in the lower to
mid 80s, with some upper 70s in the Southern tier and North Country.
The record high for the date looks the most vulnerable at Buffalo
(81F/1909) with Rochester (88F/1949) and Watertown (81F/1949)
likely falling short of any record temperatures. Warm air aloft
associated with the building ridge is likely to suppress
convection, but can not completely rule out some pop-up
diurnally driven convection during peak heating.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
...Turning SIGNIFICANTLY Cooler During This Period...

The highly amplified pattern that will have supported near record
warmth heading into this period will break down Wednesday and
Wednesday night...and this will lead to a dramatic cool down that
will send the mercury back to mid Autumn levels.

You need to look no further than the Intermountain West (southern
Nevada to be exact) this evening to see an impressive mid level
shortwave digging towards the Desert Southwest. This strong bundle
of energy will eventually make the turn over New Mexico on Tuesday
before tracking across the central plains to the western Great Lakes
Tuesday night and Wednesday. In the process...this pattern changing
feature will help to significantly weaken the near generational
strength (10-20 yr early Oct return interval) sub tropical ridge off
the Mid Atlantic coast. This will not only suppress the August like
heat that will be experienced in the days leading up to this
period...but it will also allow for a blast of colder air to make
its way into the the Great Lakes region in the wake of a strong cold
frontal passage.

Complicating this scenario will be the remnants of a tropical system
yet to be named. The various medium range guidance packages are at
odds as to how much of the tropical moisture makes it northward into
our forecast area...but the potential is there. It is much more
likely to impact areas south and east of our forecast area. As for a
day to day breakdown...

Stacked high pressure off the Mid Atlantic coast will support one
last warm day across our region on Wednesday...but a consolidating
and deepening cutter storm will be tracking to the U.P of Michigan
with its sites set on changing that trend. Before that happens
though...we will be able to bask in partly sunny warm weather
Wednesday with H85 temps of at least 16c supporting afternoon highs
within a few degrees of 80f. That will be a full 20 deg f above
normal early October levels.

As the coastal high weakens and starts to push further off the coast
Wednesday night...the aforementioned cyclone over the Upper Great
Lakes will further strengthen while pushing its corresponding cold
front to our doorstep. This is where we start to watch for possible
inclusion of tropical moisture...as showers and storms are forecast
to break out over our region during the course of the night. If the
moisture advances fast enough...we could have to deal with some
tropically enhanced heavy rain.

On Thursday...medium range guidance is in general agreement that the
strong cold front will cross our region. Again...the corresponding
showers and thunderstorms could contain tropically enhanced heavy
rain with areas from the Genesee Valley eastward being most
susceptible. In any case...Thursday should be very unsettled...
especially during the first half of the day. While the day will
start off on the mild side with temperatures climbing into the
70s...much cooler air will start to invade the region in the
afternoon.

Strong cold advection Thursday night will encourage H85 temps to
plummet to near zero c by daybreak Friday. While the amount of
synoptic moisture will be somewhat limited...a well aligned 290-300
flow with plenty of lake induced instability will easily support
some lake driven streamers. The lake effect will be a little more
enhanced off Lk Ontario...and it should be primed upstream from Lake
Huron. Will include chc pops for much of the Southern Tier and from
the Lake Ontario south shoreline to the southern slopes of the Tug.
Otherwise...it will be a much cooler night with mins within a few
degrees of 50.

Friday will feature a distinct autumn chill across the region...as
expansive high pressure centered over the plains will extend
eastward across the Great Lakes. While this will favor fair weather
for most of us...there may be some lingering lake effect rain showers
southeast of both lakes. Any nuisance activity will dwindle during
the course of the day though due to a lowering subsidence cap and
late season diurnal mixing. Temperatures Friday should not climb out
of the 50s.

Finally on Saturday...shortwave wave ridging and an eastward
extension of the plains high should provide us with fair dry
weather. There are variations of this solution within the medium
range ensemble packages though...so confidence will be lower than
normal. Temperatures will be similar to those from Friday...if not a
couple degrees lower.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
A cold front will settle back south across the region through the
rest of tonight...while supporting yet another round of showers and
scattered thunderstorms. Visibilities will drop to MVFR/IFR at times
in any heavier showers and storms, with mainly VFR between. More
significantly...ceilings will also steadily decline to MVFR and then
widespread IFR with the approach and passage of the front...with IFR
to low MVFR ceilings and scattered leftover showers/areas of drizzle
then persisting across areas south of Lake Ontario right through Sunday
as the frontal boundary stalls out near the NY/PA border. Some LIFR
fog will also likely develop across the higher terrain later tonight
through a portion of Sunday as the low stratus intersects the hills.
The only area to potentially see some noteworthy improvement on Sunday
will be the North Country...where the arrival of somewhat drier low
level air should allow ceilings to improve to the upper half of the
MVFR range.

Outlook...
Sunday night...Scattered showers and widespread IFR to MVFR CIGS.
Monday...IFR CIGS improving to MVFR/VFR with a chance of showers
and thunderstorms.
Tuesday...Mainly VFR with a chance of showers.
Wednesday...Mainly VFR.
Thursday...Areas of MVFR with showers likely and a chance of
thunderstorms.

&&

.MARINE...
A frontal zone stalled near the south shore of Lake Ontario this
afternoon will move back south as a cold front tonight, then stall
over the western Southern Tier late tonight and Sunday. Northeast
will continue on Lake Ontario tonight and Sunday, with choppy sub-
advisory waves along the south shore. On Lake Erie, southwest winds
today will become northeast late tonight and Sunday with choppy
conditions at times.

The front will move back north as a warm front late Monday and
Monday night, with the northeast winds giving way to warming
southwest winds for Tuesday and Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/JJR
NEAR TERM...Hitchcock/JJR
SHORT TERM...TMA
LONG TERM...RSH
AVIATION...Hitchcock/JJR
MARINE...Hitchcock
Hazardous weather outlook, Oct 6, 2:34 PM EDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
234 PM EDT Sat Oct 6 2018

NYZ001>006-010>014-019>021-085-071845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
234 PM EDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Another round of showers and scattered thunderstorms is expected late
this afternoon and the first half of tonight. Some of these storms
will produce locally heavy rainfall, which may produce minor flooding
in poor drainage areas. A few storms may also produce gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-071845-
Jefferson-Lewis-
234 PM EDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-071845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
234 PM EDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected late this afternoon through the
first half of tonight. A few of these storms may produce gusty winds
and locally higher waves.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-071845-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
234 PM EDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Oct 6, 6:23 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
623 PM EDT SAT OCT 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             1 N FRIENDSHIP          42.22N  78.14W
10/06/2018  M1.00 INCH       ALLEGANY           NY   PUBLIC

0440 PM     HAIL             FRIENDSHIP              42.21N  78.14W
10/06/2018  M1.00 INCH       ALLEGANY           NY   PUBLIC

&&

EVENT NUMBER BUF1800620
EVENT NUMBER BUF1800621

SJW
Special weather statement, Oct 6, 8:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
841 PM EDT SAT OCT 6 2018

NYZ010-019-020-085-070130-
Chautauqua-Cattaraugus-Southern Erie-Northern Erie-
841 PM EDT SAT OCT 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CATTARAUGUS...
NORTHERN CHAUTAUQUA AND SOUTHERN ERIE COUNTIES...

At 836 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Derby to 10 miles northwest of
Westfield. Movement was east at 35 mph. The line of storms should
cross the southern half of Erie county and the northern halves of
Chautauqua and Cattaraugus counties through 10 PM.

While there is only a minimal threat for severe weather with this
line of storms...there will be a heightened risk for localized
flooding. The line of storms already has a history of producing over
a half inch of rain in just 30 minutes of time. This in combination
with moderate to heavy rains from earlier in the evening could
produce localized flooding...especially in areas of poor drainage.

Locations impacted include...
West Seneca, Lackawanna, Dunkirk, Fredonia, Hamburg, East Aurora,
Evans, Boston, Eden, Springville, Colden, Orchard Park, Westfield,
Gowanda, Silver Creek, Blasdell, Ashford, Angola, Mayville and North
Collins.

This includes Interstate 90 between exits 61 and 56.

LAT...LON 4244 7950 4253 7939 4260 7919 4272 7909
      4277 7897 4280 7892 4282 7892 4283 7849
      4221 7847 4223 7976 4227 7976 4228 7973
      4231 7977
TIME...MOT...LOC 0036Z 262DEG 32KT 4275 7900 4247 7976

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 9:31 PM EDTSpecial Weather StatementBUFErie, Wyoming44 min
Oct 6, 10:19 PM EDTSpecial Weather StatementBUFChautauqua, Wyoming56 min
Oct 6, 10:29 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua, Erie4 hr
Oct 6, 10:52 PM EDTSpecial Marine WarningBUF23 min
Oct 7, 4:11 PM EDTSmall Craft AdvisoryBUF24 hr

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.